Texas, 2006

Flash Flooding and Flood in Texas, August 1, 2006

August 1, 2006 · NWS EPZ · 3 events in 1 county or zone

Thunderstorms within a saturated atmosphere repeatedly developed and moved over mainly the northwest third of El Paso County, concentrating in an area over and near the Franklin Mountains. Rainfall reports varied from 4 to more than 6 inches within 15 hours in this area, with an isolated report of about 8 inches on the western slope of the mountain range.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Thunderstorms within a saturated atmosphere repeatedly developed and moved over mainly the northwest third of El Paso County, concentrating in an area over and near the Franklin Mountains. Rainfall reports varied from 4 to more than 6 inches within 15 hours in this area, with an isolated report of about 8 inches on the western slope of the mountain range. Antecedent conditions from 4 days of heavy rains, combined with terrain effects of the mountains led to excessive runoff and flooding not seen on such a large scale in the El Paso area in more than 100 years. The power of raging arroyos and street flooding on sloped terrain moved dozens of vehicles and trees through the west side of El Paso. There was considerable structural damage as well to residences and businesses. Numerous roads were closed due to high water and roadbed damage, with several rescues made from trapped vehicles. Interstate 10 was closed just east of downtown El Paso. Water reached a depth of 4 feet in many homes in west El Paso, especially in the upper valley section. By early evening the Rio Grande River crested at 9.3 feet, the highest stage in 50 years, and nearly breached the levee system. Residents in the downtown area near the river were evacuated. Other evacuations took place in Vinton, Canutillo and northeast El Paso. At least 800 people were put up in temporary shelters, some remaining for several days. Amazingly, there were no deaths or serious injuries.As a result of the incredible damage from extensive flash flooding, El Paso County was declared a federal disaster area. Because of this historic event and subsequent heavy rain events, large ponds of water would remain for weeks to come at the bottom of the valley (El Paso Upper Valley). Thus a few roads remained closed, mosquitoes flourished and spread West Nile Disease, and explosive weed growth brought misery to allergy sufferers. Some businesses were closed for weeks while repairs were made.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 1, 3:00 AM MST, 5 hours earlier.

Area forecast discussion, Aug 1, 3:00 AM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
400 AM MDT TUE AUG 1 2006

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS REMAINS OVER THE REGION WITH
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO
DEVELOP THROUGH THE PERIOD. LOCALLY HEAVY RAINFALL IS POSSIBLE
FROM SOME OF THE STORMS WITH FLOODING POSSIBLE. DAY TIME
TEMPERATURES WILL REMAIN BELOW NORMALS DUE TO CONSIDERABLE CLOUDS
AND RAIN.

&&

.DISCUSSION...
A WET AND ACTIVE WEATHER PATTERN WILL CONTINUE OVER THE FORECAST
AREA. A DEEP LAYER OF MOISTURE REMAINS OVER THE REGION WITH
SHOWERS AND THUNDERSTORMS ONGOING. CONVECTION IS BEING AIDED BY
SOME SYNOPTIC SCALE LIFT FROM A WEAK TROUGH OVER THE REGION TODAY.
STORMS WILL BE EFFICIENT RAIN PRODUCES IN THIS TROPICAL-LIKE AIR
MASS. WITH ALL THE RAIN THAT HAS FALLEN THE PAST FEW DAYS THE
GROUND IS MOIST AND LESS ABLE TO SOAK IN RAINFALL. EXCESSIVE
RUNOFF EVEN FROM LIGHTER RAIN AMOUNTS MAY CAUSE LOCALIZED FLOODING
AND PONDING IN POORLY DRAINED AND LOW LYING AREAS. A FLASH FLOOD
WATCH WILL BE IN EFFECT THROUGH TONIGHT FOR THE ENTIRE CWA.

THE PREVAILING FLOW PATTERN OF A HIGH OVER THE EASTERN PART OF THE
COUNTRY AND A TROUGH ON THE WEST COAST WILL CONTINUE TO
CONCENTRATE A DEEP MOIST SOUTHERLY FLOW OVER THE DESERT SOUTHWEST.
THIS PLUME OF MOISTURE WILL OSCILLATE BACK AND FORTH ACROSS THE
FORECAST AREA FOR THE NEXT SEVERAL DAYS WITH SOME REGIONS SEEING
LITTLE ACTIVITY ONE DAY BUT MORE THE NEXT DAY. WILL KEEP POPS AT THE
SCATTERED LEVEL THROUGH SATURDAY WITH LOCALLY HEAVY RAINFALL
POSSIBLE THE NEXT COUPLE OF DAYS. WILL TREND MORE TOWARD ISOLATED
PRECIP FOR THE EASTERN HALF OF THE FORECAST AREA FOR THE FIRST
PART OF NEXT WEEK AS THE PLUME OF MOISTURE IS EXPECTED TO
SHIFT MORE TO THE WEST.

&&

.AVIATION...01/12Z-02/12Z
AREAS OF MVFR CEILINGS AND VSBYS IN AND NEAR SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT. ISOLATED IFR CIGS AND VSBYS IN
HEAVY RAIN. PREVAILING CIGS BETWEEN 5-7 KFT AGL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 85  69  88  69  91 /  60  40  40  40  40
SIERRA BLANCA TX        82  62  85  58  89 /  60  40  40  40  40
LAS CRUCES              84  68  90  67  91 /  60  40  40  40  40
ALAMOGORDO              90  67  86  64  88 /  60  40  40  40  40
CLOUDCROFT              67  48  67  47  68 /  60  40  50  40  50
TRUTH OR CONSEQUENCES   85  64  89  64  89 /  60  40  40  40  40
SILVER CITY             79  61  80  60  82 /  60  50  40  40  40
DEMING                  84  66  89  62  90 /  60  40  40  40  40
LORDSBURG               83  64  90  60  89 /  60  50  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TONIGHT FOR TX ZONES 055>056 AND NM
ZONES 022>025 - 030>032

04
Hazardous weather outlook, Jul 31, 9:29 AM MST, 22 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1029 AM MDT MON JUL 31 2006

NMZ022>025-030>032-TXZ055-056-011630-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1029 AM MDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN
TODAY AND TONIGHT. MOIST ATMOSPHERIC CONDITIONS WILL RESULT IN
HEAVY RAINFALL FROM MOST STORMS WITH A POTENTIAL OF UP TO 3 INCHES
FROM SOME STORMS. THE GROUND IS BECOMING SATURATED FROM PREVIOUS
RAINS...WITH EXCESSIVE RUNOFF EXPECTED FROM ANY HEAVY RAINFALL.
LOCALIZED FLASH FLOODING WILL BE THE PRIMARY CONCERN ALONG WITH A
POTENTIAL FOR STRONG WIND GUSTS FROM A FEW STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LITTLE CHANGE EXPECTED IN THE CURRENT MOIST ATMOSPHERIC
CONDITIONS OCCURRING OVER THE REGION THROUGH THIS WEEKEND.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY WITH A POTENTIAL FOR HEAVY RAINFALL POSSIBLE FROM ANY STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE WITH
ANY REPORTS OF SIGNIFICANT WEATHER...ESPECIALLY ANY FLOODING THAT
MAY BE OCCURRING.

LUNDEEN

The radar

The El Paso radar (KEPZ), 45 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, El Paso

When
August 1, 8:00 AM MST to 2:00 PM MST
Where
El Paso County, Northwest Portion
Property damage
$180 million
Reported by
BROADCAST MEDIA
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Flood, El Paso

When
August 1, 12:00 PM MST to 8:00 PM MST
Where
El Paso County, El Paso
Reported by
LAW ENFORCEMENT
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Flash Flood, El Paso

When
August 1, 2:00 PM MST to 6:00 PM MST
Where
El Paso County, Northwest Portion
Property damage
$20 million
Reported by
BROADCAST MEDIA
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531708, 5531709, 5531710.